According to a report by the FDA, fluoroquinolones antibiotics now require new labeling to more adequately describe their most serious side-effect known as peripheral neuropathy.
Peripheral neuropathy is damage to nerves that initially presents itself as a tingling or shock sensation experienced in both the upper and lower extremities. It can cause a decrease in sensory perception (often referred to as a stocking and glove effect), hearing loss, and can often be quite painful.
Mesothelioma patients with evidence of urinary or respiratory infection are commonly prescribed fluoroquinolone drugs such as levofloxacin (Levaquin) and ciprofloxacin (Cipro).
“Mesothelioma patients should be especially aware of these side-effects as they are already prone to them as a result of some chemotherapy agents. In mesothelioma, Cisplatin is the main culprit for causing this adverse effect,” said nurse practitioner Mary Hesdorffer, executive director of the Mesothelioma Applied Research Foundation.
“If patients experience any symptoms of neuropathy, they should inform their medical team. If this is thought to be related to chemotherapy, they will either change the drug entirely or will, in some cases, adjust the dosage and closely monitor the patient to avoid permanent damage. If related to the antibiotic, it will be discontinued and another drug will be given in its place,” Ms. Hesdorffer added.
When damage has already occurred, the patient will undergo an electromyogram (EMG), a test used to check the extent of damage by measuring the rate at which nerves send signals to muscles. These signals are referred to as impulses.
Commonly prescribed treatments for pain related to peripheral neuropathy, gapapentin (Neurontin) or Lyrica, do not heal this condition but can alleviate some of the pain associated with it.
According to new research, it appears that acupuncture, both manual and electric, may have beneficial effects for those suffering from this condition.